Ohio, 2003

Flooding and Damaging Winds in Ohio, May 11, 2003

May 11, 2003 · NWS ILN · 32 events in 24 counties and zones

High winds occurred across much of central and west central Ohio during the afternoon in the wake of a strong cold front. Wind gusts ranged from 50 to 60 mph, downing numerous trees and large limbs.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

High winds occurred across much of central and west central Ohio during the afternoon in the wake of a strong cold front. Wind gusts ranged from 50 to 60 mph, downing numerous trees and large limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 12:55 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 11, 12:55 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EDT SUN MAY 11 2003

*** A 06Z SOUNDING WAS TAKEN AT ILN AND THE DATA WILL BE SENT OUT
SHORTLY ***

WILL TRY TO GET FORECAST PACKAGE OUT A LITTLE EARLY GIVEN SEVERE
WEATHER THREAT. COLD FRONT FORECAST TO PUSH THROUGH FA THIS MORNING
AND SHOULD SEE SHOWERS AND THUNDERSTORMS OVERSPREAD AREA OVER THE
NEXT FEW HOURS AND THEN END FAIRLY QUICKLY FROM WEST TO EAST AS
FRONT PUSHES THROUGH. WILL HANG ON TO PCPN EARLY IN THE WEST AND
THROUGH MID MORNING IN THE EAST. WILL CONTINUE WITH SEVERE WORDING
AND HEAVY RAIN THRREAT AND WILL HANG ON TO FLOOD WATCH THROUGH NOON
ENTIRE FA. THIS PROBABLY A LITTLE LONG...ESPECIALLY IN THE WEST BUT
WILL JUST CANCEL IT ONCE THE PCPN MOVES OUT.

NEXT CONCERN FOR TODAY WILL BE HIGH WINDS IN CAA PATTERN BEHIND
FRONT. MODELS CONTINUE TO SHOW 40 KNOTS AT 925 MB AND THEN 50 OR SO
KNOTS AT 850 MB WITH A GRADUAL INCREASE THROUGH 00Z. TIME HEIGHT
CROSS SECTIONS OF POTENTIAL TEMPERATURE AND WINDS SHOWING NEARLY
VERTICAL DOWNGLIDE FROM ABOUT 800 MB TO THE SURFACE FROM ROUGHLY 12Z
THROUGH 18Z...ESPECIALLY ACROSS THE NORTHERN HALF OF FA. THIS
COINCIDES WITH THE 40 TO 50 KNOT WINDS AND THINK IT WILL BE PRETTY
EASY TO GET SOME OF THIS DOWN TO THE SURFACE. WILL THEREFORE GO WITH
A HIGH WIND WARNING ACROSS THE NORTH HALF OF FA AND CONTINUE WITH
WIND ADVISORY IN THE SOUTH FOR TODAY. CAA LETS UP SOME BY TONIGHT
BUT STILL STRONG WINDS JUST OFF THE SURFACE SO THINK WIND ADVISORY
CONDITIONS WILL BE POSSIBLE OVERNIGHT.

WRAP AROUND MOISTURE DROPS DOWN LATER TONIGHT AND MONDAY. WILL NOT
MESS TOO MUCH WITH CURRENT FORECAST AND KEEP BEST CHANCE OF SHOWERS
ACROSS THE NOTHEAST HALF OF FA.

.ILN....FLOOD WATCH ENTIRE FA UNTIL NOON.
        HIGH WIND WARNING NORTH HALF OF FA TODAY THROUGH EARLY
        EVENING.
        WIND ADVISORY SOUTH HALF OF FA TODAY AND ENTIRE FA TONIGHT.

LOTT
Hazardous weather outlook, May 10, 5:12 AM EST, 22 hours 3 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 11, 1:33 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
233 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    2 N WAVERLY               OH   FLOOD
05/10/03   PIKE                           US 23 CLOSED DUE TO
                                          HIGHWATER

1130 AM    COUNTY WIDE               OH   FLASH FLOOD
05/10/03   HIGHLAND

1215 PM    COUNTYWIDE                OH   WIND DAMAGE
05/10/03   BROWN                          TREES DOWN ACROSS THE
                                          COUNTY

0100 PM    SEAMAN                    OH   WIND DAMAGE
05/10/03   ADAMS                          TREES DOWN BETWEEN ROUTE
                                          52 AND 247

0130 PM    COUNTYWIDE                IN   WIND DAMAGE
05/10/03   WAYNE                          TREES DOWN ACROSS THE
                                          COUNTY

0100 PM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   BROWN                          WATER ON SEVERAL ROADS

0130 PM    WEST UNION                OH   FLASH FLOOD
05/10/03   ADAMS                          HIGH WATER ON ROUTE 41S

0225 PM    CONNERSVILLE              IN   WIND DAMAGE
05/10/03   FAYETTE                        SEVERAL LARGE LIMBS DOWN

0225 PM    LIBERTY                   IN   WIND DAMAGE
05/10/03   UNION                          SEVERAL TRESS DOWN

0230 PM    CONNERSVILLE              IN   FLOOD
05/10/03   FAYETTE                        SEVERAL ROADS CLOSED

0300 PM    ENON                      OH   FLOOD
05/10/03   CLARK                          6 INCHES OF WATER ON
                                          INTERSTATE 70

0330 PM    COUNTYWIDE                OH   FLOOD
05/10/03   MONTGOMERY                     HIGHS WATER ON ROADS

0300 PM    1 NW CAMDEN               OH   WIND DAMAGE
05/10/03   PREBLE                         SEVERAL TRESS DOWN AND
                                          ROOF BLOWN OFF BARN

0300 PM    COUNTYWIDE                IN   FLOOD
05/10/03   WAYNE                          HIGH WATER ON ROADS

0350 PM    GLENDALE                  OH   FLOOD
05/10/03   HAMILTON                       WATER COVERING ROADS

RLG

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

22 high wind, 7 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 11, 3:15 AM EST to 3:25 AM EST
Where
Logan County, Lakeview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Numerous trees were downed across the northern part of the county.

Thunderstorm Wind, Mercer

When
May 11, 3:15 AM EST to 3:35 AM EST
Where
Mercer County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Large limbs were downed across the county.

Thunderstorm Wind, Shelby

When
May 11, 3:20 AM EST to 3:24 AM EST
Where
Shelby County, 5 mi E of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Several tress were knocked down.

Thunderstorm Wind, Clinton

When
May 11, 3:35 AM EST to 3:39 AM EST
Where
Clinton County, Blanchester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Brown

When
May 11, 3:40 AM EST to 3:43 AM EST
Where
Brown County, Feesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Several trees and powerlines were knocked down.

Thunderstorm Wind, Highland

When
May 11, 3:45 AM EST to 3:50 AM EST
Where
Highland County, 8 mi NW of Hillsboro
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A roof was blown off a mobile home and several trees up to two feet in diameter were snapped near the base of the trunk along Dade Road. A storm survey determined the damage was caused by straight line winds, with gusts estimated up to 70 MPH.

Thunderstorm Wind, Hocking

When
May 11, 5:00 AM EST to 5:04 AM EST
Where
Hocking County, Haydenville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Trees were knocked down.

High Wind, Auglaize

When
May 11, 5:41 AM EST to 9:00 AM EST
Where
Auglaize forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -83.983

Flood, Mercer

When
May 11, 6:00 AM EST to 6:20 AM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -83.917

Early morning thunderstorms along a cold front produced heavy rain across portions of west central and central Ohio. Several areas recieved two to three inches from the storms, in addition to heavy rain over the previous few days. The heavy rain caused flooding of numerous roads.

Flood, Auglaize

When
May 11, 6:00 AM EST to 7:30 AM EST
Where
Auglaize forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.050

Early morning thunderstorms along a cold front produced heavy rain across portions of west central and central Ohio. Several areas recieved two to three inches from the storms, in addition to heavy rain over the previous few days. The heavy rain caused flooding of numerous roads.

Flood, Hocking

When
May 11, 6:45 AM EST to 7:10 AM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.617

Early morning thunderstorms along a cold front produced heavy rain across portions of west central and central Ohio. Several areas recieved two to three inches from the storms, in addition to heavy rain over the previous few days. The heavy rain caused flooding of numerous roads.

High Wind, Logan

When
May 11, 8:00 AM EST to 10:00 AM EST
Where
Logan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -83.983

High Wind, Pickaway

When
May 11, 10:00 AM EST to 12:00 PM EST
Where
Pickaway forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -82.333

High Wind, Champaign

When
May 11, 11:00 AM EST to 1:00 PM EST
Where
Champaign forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -83.717

High Wind, Darke

When
May 11, 11:00 AM EST to 1:00 PM EST
Where
Darke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

High Wind, Warren

When
May 11, 12:00 PM EST to 2:00 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

High Wind, Hardin

When
May 11, 12:00 PM EST to 2:00 PM EST
Where
Hardin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

High Wind, Franklin

When
May 11, 12:00 PM EST to 2:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

High Wind, Fayette

When
May 11, 12:00 PM EST to 2:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

High Wind, Madison

When
May 11, 12:15 PM EST to 2:15 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

High Wind, Licking

When
May 11, 12:30 PM EST to 2:30 PM EST
Where
Licking forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

High Wind, Miami

When
May 11, 12:30 PM EST to 2:30 PM EST
Where
Miami forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

High Wind, Logan

When
May 11, 1:00 PM EST to 3:00 PM EST
Where
Logan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

High Wind, Ross

When
May 11, 1:00 PM EST to 3:00 PM EST
Where
Ross forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

High Wind, Hocking

When
May 11, 1:00 PM EST to 3:00 PM EST
Where
Hocking forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

High Wind, Delaware

When
May 11, 1:00 PM EST to 3:00 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

High Wind, Clark

When
May 11, 1:00 PM EST to 3:00 PM EST
Where
Clark forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

High Wind, Preble

When
May 11, 1:45 PM EST to 4:00 PM EST
Where
Preble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
May 11, 2:00 PM EST to 4:00 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

High Wind, Greene

When
May 11, 3:00 PM EST to 5:30 PM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

High Wind, Brown

When
May 11, 5:27 PM EST to 6:30 PM EST
Where
Brown forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

High Wind, Logan

When
May 11, 6:00 PM EST to 6:30 PM EST
Where
Logan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363483, 5363485, 5363484, 5363486, 5363487, 5363489, 5363488, 5362036, 5362033, 5362034, 5362035, 5362037, 5362083, 5362084, 5362089, 5362085, 5362086, 5362087, 5362088, 5362090, 5362094, 5362096, 5362091, 5362092, 5362093, 5362095, 5362097, 5362098, 5362099, 5362100, 5362101, 5362102.